Get your Health question answered in 3 easy steps

169 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed changes in mood and abdominal discomfort after taking eptoin 100mg. Side effects?

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5633 Questions

default
Posted on Thu, 27 Dec 2012 in Sleep Disorders
Question: My husband has been taking Oxrate 150mg for almost 9 years 0-0-1. Now he has been advised to take Eptoin 100mg 1-0-2 because he had three seizures in 12 hrs. There were no seizures for 4 years with oxrate.. After starting with Eptoin, he has changes in moods, abdominal discomfort etc.. Is Eptoin a better drug or is Oxrate good enough?
doctor
Answered by Dr. Sudhir Kumar 2 hours later
Hi,

Thank you for posting your query.

The most likely cause of his seizures were inadequate dose of oxrate (oxcarbazepine).

The correct dose of oxrate is 10-20 mg per kg body weight per day. So, if his weight is 60 kg, he should take at least 600 mg per day, and at the most, 1200 mg per day, in two divided doses.

Regarding the comparison between oxrate and eptoin (phenytoin), both are possibly equal in efficacy (that is, their seizure control power is same). However, in terms of safety, oxrate is safer. Eptoin has more side effects in the short term as well as in long term use.

So, if I have to choose one, I would prefer oxrate, but at a higher dose.

I hope it helps. I would be pleased to answer any more queries, if you have.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 59 minutes later
Thank you, Doctor! What can be done when a seizure happens to prevent immediately close next ones? can an additional dose of medicines be given or is there a way to help a person sleep well once he recovers from seizure, to give adequate rest to the nerves and brain.
Are triglycerides a side effect of Oxrate? Or is it just a lifestyle issue? He does not smoke, very occasionally drinks, but has a comparatively sedentary lifestyle being a software professional. He follows only a vegetarian diet. If he exercises well, plays badminton and follows a very strict diet his triglyceride does come down.. however, it is difficult to always maintain it in right limits. In addition his HDL is low (29).. I am wondering if the AEDs have any reason for Cholesterol issues. Should he take any medication for it, since he cannot avoid AED.
doctor
Answered by Dr. Sudhir Kumar 1 hour later
Hi XXXXXXX

Thank you for getting back and asking all relevant questions:

1. To prevent further seizures, one can use intra-nasal midazolam at home or intra-venous midazolam or lorazepam at a clinic/nursing home.

2. High triglycerides and low HDL are usually not related to oxrate treatment. As you suspected, it is most likely due to sedentary life style, and our genetic predisposition. If medications are required, then fenofibrate can be given (under medical supervision).

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,  
Medical Topics ,   ,  

Recent questions on  Lorazepam

doctor1 MD

My 12 year old brother is having middle stomach pain. This has been going on for about 7 months now. My mom has taken him to the doctor and the have done tests that haven t shown anything out of the ordinary. He has asperger s syndrome and that comes with hypersensitivity issues so this might be hurting him worse then it would someone without these issues. He likes to sleep on the couch at night. He says his stomach hurts more when he sleeps in his own bed. He takes prozac for the asperger s and clonidine to help him sleep. They also put him on Lorazepam because they thought that the stomach pain might be from anxiety.He weighs about 140 and is about 4 9 . We just don t k-now if it s anxiety or something actually physical. Can you help?

doctor1 MD

Hello Doctor,

My aunt is on at home hospice care going 5 months, she is 92 yrs old diagnosed with es colon cancer with mets to pancreas. She also has chronic kidney disease.

Current pain management-Morphine (Kadian 10mg)daily

Previously reduced to 5mg due to adverse effects of sleeplessnes/hallucinations/myoclonic twitching, however pain/anxiety/agitation returned.

Side effects were treated with lorazepam.

Hospice advised Haldol, however we did not want to give such a strong antipsychotic.

We are now back to 10mg, it does control the pain/anxiety/agitation.

Unfortunately the side effects have returned, only this time a little worse. She has been awake for almost 60 hours. Given 1mg Lorazepam yesterday at 4pm had no effect.

Doctor prescribed risperidone which was given 4 hours and she is still awake. She is bed bound. What are your thoughts on possibly switching to different pain management? At this point would there be any benefits or might a change be opening the door to possibly worse side effects? Any input would be appreciated. Thank you, Nat

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was just told my test came back showing I have taken lorazepam . this is not the first time for this...

doctor1 MD

I am currently 25 and fighting alcoholism! today it the first day I didn't drink in a while but, i was always drinking hard liquor most days throughout the years as I I'm allergic to beer. I have fructose allergies and so that has caused a lot of...

doctor1 MD

DR.Greif, I have been taking !2 mg. of subutex per day for the last 2 years,And have been reading up on effects,speaking every other month with my physician(not to high degree) and would like to know how the effects on long term usage is effecvting my health? i/e basic effects of a female 47 year old girl,also once in a while use of 1mg,of ativan and two tabs of fiorcet on regular basis 4-6 hrs as needed. Thank you,for your inquiry from me, Suzannah ur Sobhani

doctor1 MD

My father is an Alzheimer s patient. He has been suffering for the last 7 years. Now he is in hospital, as he has not passed urine and has difficulty in passing stools. However he sweats profusely and has shivering. The doctor has said that he is in the last stage. He is being given aricep, ativan, admenta, oleanz, oleanz plus, encorate tablets. The recent development is he is refusing to open his mouth to eat or drink. Can you help me make life better for my father? It is sad to see him suffer this way.